dr. william holmes

Question:
I’m confused as to why my kid was put on a “stimulant” for being hyper. That makes no sense to me.

Answer:

Thanks for asking this question – people often wonder about this. The current understanding of ADHD is that the primary difficulties have to do with the parts of the brain that control levels of awareness, alertness, and attention span. Problems in these areas can result in impulsivity, decreased attention span, and lack of self-control. We know that the stimulant medications help to improve these problems.

At the same time, the stimulant medicines can cause side effects related to increased activation and agitation. As a result, it is important to monitor the child’s response to treatment to make sure that the medication is not causing increased problems related to the symptoms of ADHD. For most people, the doses used for ADHD are helpful, and the possible side effects only occur at higher doses or when these medicines are abused.

So, when you think of ADHD, remember that they hyperactivity has to do with an inability to focus and filter out less important information. The stimulant medicines are usually helpful for these problems, and that’s why they are often used.

Dr. Holmes welcomes your questions about medication and your foster child.  Please send questions to askdrholmes@nfpaonline.org.

Pin It on Pinterest

Share This